HIV wasting syndrome

A person with HIV wasting syndrome loses at least 10 percent of her body weight and has at least 30 days of either diarrhea or weakness and fever. A person with HIV-associated wasting is considered to have AIDS. Severe loss of weight and muscle, or lean body mass, leads to muscle weakness and organ failure. Wasting is caused by many things:
  • Not wanting to eat (poor appetite)
  • Side effects from drugs, like a change in your sense of taste
  • No energy to shop and prepare food
  • Sore mouth
  • Problems swallowing
  • Diarrhea
  • Nausea or vomiting
  • Problems absorbing nutrients
  • Feeling full from only a small amount of food because your stomach doesn't empty right
  • Depression
Here are some tips to help you keep weight on and treat weight loss:
  • Try to prevent or treat opportunistic infections that interfere with eating.
  • Talk to your doctor about medicines to increase your appetite and to treat nausea, vomiting, and diarrhea.
  • Eat healthy foods. To find out what foods are good for you, talk to your doctor or a nutritionist. There are nutritionists who specialize in HIV/AIDS.
  • Ask your doctor about keeping fit and about resistance training, which involves lifting small weights to build muscle.

No comments:

Post a Comment